Want to take quizzes and track your credits?
A man in his 30s presented with a 3-month history of fourth finger right hand articular heat, pain, redness, and swelling. Similar symptoms subsequently spread to the left hallux and ankle, and he developed a fever. Despite many medical consultations and various attempts at treatment with nonsteroidal anti-inflammatories, the patient developed widespread arthritis within the following month, which was predominant in the knee, shoulder, and hip. In the month before presentation the articular symptoms worsened, the joints had become tender, and ill-defined skin nodules had appeared predominantly on the legs (Figure, A and B). An acute abdominal pain in the left hypochondrium developed, accompanied by nausea and vomiting, which led to a diagnosis of pancreatitis. The patient was admitted to the hospital and clinical measures relieved the pain. Laboratory test results revealed strikingly high levels of lipase and amylase, as well as normal levels of cancer antigen 19-9. Bone computed tomography (CT) of the right shoulder and knee demonstrated cortical bone destruction and intraosseous medullary necrosis (Figure, C and D). An abdominal CT was performed (Figure, E), and the patient underwent surgery.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
B. Cancer-associated PPP syndrome
The concomitance of pancreatitis, panniculitis, and polyarthritis (PPP) is consistent with the diagnosis of PPP syndrome. Most cases of PPP syndrome have been diagnosed in the context of an underlying pancreatic disease that courses with hyperlipasemia.1 Acute and chronic pancreatitis account for more than 50% of cases, whereas neoplastic conditions account for approximately 40%, particularly pancreatic acinar cell carcinoma (ACC), but also neuroendocrine or other tumors.1 Alternative etiologies, including pancreatic fistula and trauma have also been reported to lead to PPP syndrome.1
In September 2015, the patient underwent gastroduodenopancreatectomy plus splenectomy, and the tumor pathology was consistent with ACC; this procedure resulted in disappearance of PPP syndrome–associated symptoms. One year later, a fever as well as left fist and elbow arthritis developed; an abdominal CT was performed that revealed hepatic metastases. Fluorouracil plus oxaliplatin plus irinotecan (FOLFIRINOX) was started in December 2016. Despite toxic effects–related dose reductions and the patient’s desire for chemotherapy interruptions, he remained asymptomatic until July 2019 when, after a 4-month chemotherapy break, his PPP-associated symptoms recrudesced and a dose-reduced FOLFIRINOX regimen was resumed. Despite this, the patient’s PPP-associated symptoms persisted, and the patient died at the end of December 2019.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: José Barreto Campello Carvalheira, MD, PhD, Department of Internal Medicine, FCM-State University of Campinas (UNICAMP)-MA, Campinas, São Paulo, SP 13083-970, Brazil (firstname.lastname@example.org).
Published Online: July 23, 2020. doi:10.1001/jamaoncol.2020.0826
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient’s next of kin for granting permission to publish this information.
You currently have no searches saved.